In patients who have received more than physiological doses of systemic corticosteroids (approximately mg prednisolone or equivalent) for greater than 3 weeks, withdrawal should not be abrupt. How dose reduction should be carried out depends largely on whether the disease is likely to relapse as the dose of systemic corticosteroids is reduced. Clinical assessment of disease activity may be needed during withdrawal. If the disease is unlikely to relapse on withdrawal of systemic corticosteroids but there is uncertainty about HPA suppression, the dose of systemic corticosteroid may be reduced rapidly to physiological doses. Once a daily dose equivalent to of prednisolone is reached, dose reduction should be slower to allow the HPA-axis to recover.
Corticosteroids are used in both human and veterinary medicine in both topical and oral formulations. Topical steroid creams or ointments, which generally contain common ingredients like betamethasone, hydrocortisone, and triamcinolone, have a wide margin of safety when ingested. Accidental ingestion in dogs and cats can result in mild signs of gastrointestinal distress (., vomiting, diarrhea); this is typically secondary to the petroleum-based carrier in the topical form. However, some topical creams are contain more dangerous active ingredients which can be fatal when ingested (., calcipotriene, 5-FU, diclofenac, etc.); when in doubt, confirm the active ingredients with your pharmacy or by calling Pet Poison Helpline. For the oral form of corticosteroids, toxic ingestions can result in stomach ulcers, gastroenteritis, and rarely, stomach rupture. Clinical signs of corticosteroid toxicity includes vomiting, bloody vomitus, black-tarry stool, diarrhea (with or without blood), inappetance, abdominal pain, increased thirst/urination/appetite, and excessive panting.